Flood, Adair
- When
- May 4, 12:00 PM CST to May 8, 12:00 PM CST
- Where
- Adair forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
The first two weeks of May brought repeated convective storm activity to the DMX HSA, with many strong to severe thunderstorms and significant, although not generally excessive rainfall. S.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The first two weeks of May brought repeated convective storm activity to the DMX HSA, with many strong to severe thunderstorms and significant, although not generally excessive rainfall. The primary cause of the active weather was the presence of an upper level low anchored over the western U.S. for much of this period. Shortwaves of variable strength were continually ejected from the upper low into a favorable, diffluent pattern aloft and strong jet dynamics combined with low-level moisture drawn northward from the Gulf of Mexico. The rains had a highly beneficial effect on the agricultural and water supply situation across the southern one-half of the HSA. A storm system affected the region on May 3-4, producing heavy rains and severe weather across much of the HSA. Rainfall for the 24 hours ending at 12Z on the 4th was heaviest over the southwest portions of Iowa as the system developed over Kansas and Nebraska. Some totals included Chariton (CHRI4), 1.32"; Afton-KCCI (SAFI4), 0.84"; Guthrie Center (GTHI4), 0.80"; Humboldt (HBTI4), 0.70"; and Emmetsburg (EMTI4), 0.67". The heaviest rains fell on May 4, as showers and thunderstorms covered most of the HSA. Des Moines NWS (DMXI4) set a date rainfall record (ending midnight) of 2.73", breaking the 1886 record of 1.39". Mason City (WMTI4) also established a date record at 2.21", eclipsing the 1977 record of 1.82". The rains were particularly heavy in the mid-morning hours over central Iowa, prompting the issuance of a Flash Flood Warning for Polk, and parts of Dallas, Boone and Greene counties. There were several reports of water over roadways in the Des Moines metro area. By early afternoon a Flood Warning was issued for Walnut and Four Mile Creeks in the metro area. River Flood Statements were also issued for locations along the North Raccoon, Des Moines and South Skunk rivers. Later in the evening a Flood Warning was issued for the Raccoon River at SW 18th St. (Fleur Dr.) with a crest forecast near 15.5 feet (Flood Stage - 12 ft). Rainfall totals for the 24-hour ending at 12Z on the 5th were highest in the Des Moines, Raccoon and South Skunk basins and especially in the Des Moines metro area (see Fig. 1). Jefferson (JFFI4) had 3.58"; KCCI-TV (SKCI4), 3.28; Grimes Schoolnet (SGRI4), 3.20"; Jefferson-KCCI (SJEI4), 2.99"; and Perry (PERI4), 2.73". Initially, soil conditions were quite dry and a decent amount of the rainfall was absorbed. Flooding was relatively minor and limited to crop lands for the most part.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 4, 4:08 AM CST, 7 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 508 AM CDT SUN MAY 4 2003 UPDATE FOR THE NEW WATCH OUT SHORTLY. .DSM...NONE FAB
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 600 AM CDT SUN MAY 4 2003 ...SEVERE WEATHER WITH LARGE HAIL AND THE POTENTIAL FOR TORNADOES REMAINS FOR SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE ACROSS CENTRAL IOWA THIS MORNING. THE MAIN THREAT FROM THE STORMS THIS MORNING WILL BE LARGE HAIL. THE STORMS ARE FORECAST TO END BY LATE MORNING THEN REDEVELOP THIS AFTERNOON ALONG A FRONTAL BOUNDARY. SEVERE STORMS SHOULD QUICKLY DEVELOP THIS AFTERNOON IN THE MOIST AND VERY UNSTABLE AIRMASS. SIGNIFICANT SHEAR SHOULD BE PRESENT FOR THE STORMS TO EVOLVE INTO SUPERCELLS. AN OUTBREAK OF TORNADOES IS LIKELY THIS AFTERNOON. THE BEST AREA IN CENTRAL IOWA TO SEE TORNADOES WILL BE THE SOUTHERN THREE TIERS OF COUNTIES...MAINLY ALONG AND SOUTH OF HIGHWAY 92. HOWEVER...IF THE STORM SYSTEM MOVES JUST A BIT MORE NORTH...THE TORNADO THREAT COULD EASLIY BE AS FAR NORTH AS HIGHWAY 20. IN ADDITION TO THE HAIL AND TORNADO THREAT...RECENT RAINFALL HAS MOISTENED SOILS CONSIDERABLY THEREFORE ANY HEAVY RAINFALL MAY LEAD TO RAPID RUNOFF AND QUICKLY FILL SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY NIGHT AND FRIDAY THEN AGAIN SATURDAY AND SATURDAY NIGHT. SEVERE WEATHER MAY AGAIN BE POSSIBLE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ON TWO SEPARATE OCCASIONS TODAY. SPOTTER DEPLOYMENT WILL BE NEEDED THIS MORNING OVER SOUTHERN IOWA THEN AGAIN THIS AFTERNOON AND EVENING OVER SOUTHERN AND CENTRAL PORTIONS OF CENTRAL IOWA. THERE IS A TORNADIC POTENTIAL THIS AFTERNOON AND EVENING. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). FAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0916 AM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0920 AM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0627 AM 2 W CASEY IA 60 MPH NON-TSTORM WIND
05/04/03 GUTHRIE WIND MEASURED BY SCHOOLNET
SITE. THUNDERSTORMS IN THE
AREA...BUT CLEARLY NOT
DIRECTLY THUNDERSTORM
RELATED.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 940 AM CDT SUN MAY 4 2003 IAZ055-056-069-076-077-079-080-087-088-090-091-098-099-041515- ...SEVERE THUNDERSTORM WATCH #230 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES... FREMONT HARRISON HENRY JEFFERSON KEOKUK LEE MILLS MONTGOMERY PAGE POTTAWATTAMIE SHELBY VAN BUREN WASHINGTON IAZ057>062-070>075-081>086-092>097-041515- ...SEVERE THUNDERSTORM WATCH #230 REMAINS IN EFFECT UNTIL 1100 AM CDT FOR THE COUNTIES OF... ADAIR ADAMS APPANOOSE AUDUBON CASS CLARKE DALLAS DAVIS DECATUR GUTHRIE JASPER LUCAS MADISON MAHASKA MARION MONROE POLK POWESHIEK RINGGOLD TAYLOR UNION WAPELLO WARREN WAYNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1106 AM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1058 AM WAUKEE IA FLASH FLOOD
05/04/03 DALLAS WATER REPORTED OVER THE
ROADS IN GREENBELT PARK.
WALNUT CREEK FLOODING.
XXXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1212 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1207 PM MALLARD IA 60 MPH NON-TSTORM WIND
05/04/03 PALO ALTO SCHOOLNET SITE MEASURED 60
MPH WIND GUST ALONG EDGE OF
THUNDERSTORM COMPLEX.
XXXThe national radar mosaic for the moment the first event began.
31 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351952, 5351953, 5351954, 5351955, 5351956, 5351957, 5351958, 5351959, 5351960, 5351961, 5351962, 5351963, 5351964, 5351965, 5351966, 5351967, 5351968, 5351969, 5351970, 5351971, 5351972, 5351973, 5351974, 5351975, 5351976, 5351977, 5351978, 5351979, 5351980, 5351981, 5351982.